Multiscale homogenization for fluid and drug transport in vascularized malignant tissues

Penta, R. , Ambrosi, D. and Quarteroni, A. (2015) Multiscale homogenization for fluid and drug transport in vascularized malignant tissues. Mathematical Models and Methods in Applied Sciences, 25(01), pp. 79-108. (doi: 10.1142/S0218202515500037)

[img] Text
151346.pdf - Accepted Version
Restricted to Repository staff only

527kB

Abstract

A system of differential equations for coupled fluid and drug transport in vascularized (malignant) tissues is derived by a multiscale expansion. We start from mass and momentum balance equations, stated in the physical domain, geometrically characterized by the intercapillary distance (the microscale). The Kedem–Katchalsky equations are used to account for blood and drug exchange across the capillary walls. The multiscale technique (homogenization) is used to formulate continuum equations describing the coupling of fluid and drug transport on the tumor length scale (the macroscale), under the assumption of local periodicity; macroscale variations of the microstructure account for spatial heterogeneities of the angiogenic capillary network. A double porous medium model for the fluid dynamics in the tumor is obtained, where the drug dynamics is represented by a double advection–diffusion–reaction model. The homogenized equations are straightforward to approximate, as the role of the vascular geometry is recovered at an average level by solving standard cell differential problems. Fluid and drug fluxes now read as effective mass sources in the macroscale model, which upscale the interplay between blood and drug dynamics on the tissue scale. We aim to provide a theoretical setting for a better understanding of the design of effective anti-cancer therapies.

Item Type:Articles
Status:Published
Refereed:Yes
Glasgow Author(s) Enlighten ID:Penta, Dr Raimondo
Authors: Penta, R., Ambrosi, D., and Quarteroni, A.
College/School:College of Science and Engineering > School of Mathematics and Statistics > Mathematics
Journal Name:Mathematical Models and Methods in Applied Sciences
Publisher:World Scientific Publishing
ISSN:0218-2025
ISSN (Online):1793-6314
Published Online:12 August 2014
Copyright Holders:Copyright © World Scientific Publishing Company 2014
First Published:First published in Mathematical Models and Methods in Applied Sciences 25(1):79-108
Publisher Policy:Reproduced in accordance with the publisher copyright policy

University Staff: Request a correction | Enlighten Editors: Update this record